Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 291, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2008, 6:00 PM EDT for Telfair County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 6:00 PM EDT (22:00 UTC)
- Expired
- May 24, 2008, 6:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Telfair County, GA
The radar
The Robins AFB radar (KJGX), 91 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:05 PM EDT | TSTM WND DMG | Mcrae, GA | NUMEROUS TREES AND POWERLINES DOWN THROUGHOUT THE CITY OF MCRAE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:56 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 242202
SVRFFC
GAC271-242245-
/O.NEW.KFFC.SV.W.0291.080524T2200Z-080524T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TELFAIR COUNTY IN CENTRAL GEORGIA
* UNTIL 645 PM EDT
* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORM ALAMO...TO LITTLE OCMULGEE
STATE PARK...TO CHAUNCEY...CAPABLE OF PRODUCING DESTRUCTIVE WINDS
UP TO 70 MPH. THESE STORMS ARE MOVING SOUTH AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WORKMORE.
WIND DAMAGE WAS REPORTED WITH THESE STORMS AS THEY MOVED THROUGH
LAURENS
COUNTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR SOUTHEASTERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3178 8294 3201 8307 3210 8295 3213 8295
3213 8293 3207 8287 3205 8280 3200 8272
3191 8267 3177 8288 3177 8289
TIME...MOT...LOC 2200Z 338DEG 30KT 3206 8289
$$2 follow-up statements
000
WWUS52 KFFC 242217
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT SAT MAY 24 2008
GAC271-242245-
/O.CON.KFFC.SV.W.0291.000000T0000Z-080524T2245Z/
TELFAIR GA-
616 PM EDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR TELFAIR COUNTY...
AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZED HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM TOWNS TO 7 MILES EAST OF WORKMORE
TO WORKMORE...MOVING SOUTHEAST AT 40 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR SOUTHEASTERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3178 8294 3201 8307 3213 8293 3207 8287
3205 8280 3201 8276 3200 8272 3191 8267
3177 8288 3177 8289
TIME...MOT...LOC 2216Z 333DEG 35KT 3194 8268 3189 8281
3193 8301
$$000
WWUS52 KFFC 242230
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
629 PM EDT SAT MAY 24 2008
GAC271-242245-
/O.CON.KFFC.SV.W.0291.000000T0000Z-080524T2245Z/
TELFAIR GA-
629 PM EDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN TELFAIR COUNTY...
AT 627 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THE LEADING EDGE OF THE
STORMS WERE LOCATED ALONG A LINE FROM 8 MILES SOUTHEAST OF TOWNS TO
8 MILES SOUTH OF WORKMORE...MOVING SOUTHEAST AT 38 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER FAR SOUTHERN AREAS
OF TELFAIR COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR SOUTHEASTERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3178 8294 3194 8303 3199 8286 3201 8276
3200 8272 3191 8267 3177 8288 3177 8289
TIME...MOT...LOC 2229Z 334DEG 33KT 3188 8268 3181 8296
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 24, 3:01 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 301 PM EDT SAT MAY 24 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... CURRENT SATELLITE LOOP SHOWS CU DEVELOPING ACROSS MOST OF THE STATE WITH THE FRONTAL BOUNDARY MOVING SOUTH THROUGH THE STATE. THERE IS CURRENTLY A LUSTER OF STORMS DEVELOPING JUST EAST OF THE ATL AREA RIGHT ALONG THE FRONTAL BOUNDARY. THESE STORMS/FRONT WILL CONTINUE MOVING S AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE GREAT LAKES REGION. ONLY LOOKING FOR ISLOATED SEVERE STORMS THIS AFTERNOON AS THE INSTABILITY INDICES ARE RATHER WEAK AND THE BEST DYNAMICS STAY E OF THE STATE AS THINGS PROGRESS. BRIEF PERIODS OF HEAVY RAIN AND SOME LIGHTNING WITH PEA TO NICKEL SIZE HAIL IS WHAT WE ARE EXPECTING THROUGH THIS EVENING. ONCE THIS FRONT PUSHES S OF THE CWA THE BUILDING HIGH PRESSURE RIDGE BEGINS TO DOMINATE THE WEATHER PATTERN FOR THE REST OF THE SHORT TERM. THIS RIDGE BUILD SOUTH OUT OF THE GREAT LAKES REGION TODAY AND CENTERS ITSELF OVER THE ENTIRE EASTERN SEABOARD SUN. IT WEAKENS SOME MON AS IT MOVES OFF SHORE BUT IT KEEPS GA PRECIP FREE THROUGH TUE. A SLIGHTLY COOLER AND DRIER AIRMASS MOVES IN ACROSS THE STATE TONIGHT/SUN SO TEMPS SHOULD BE AROUND SEASONAL NORMS THROUGH THE SHORT TERM. .LONG TERM /TUESDAY THROUGH SATURDAY/... THE HIGH PRESSURE RIDGE CONTINUES TO WEAKEN THROUGH TUE/WED AS ANOTHER DEVELOPING COLD FRONT (WHICH STRETCHES FROM THE NEW ENGLAND STATES TO THE UPPER MS RIVER VALLEY) BEGINS MOVING SOUTHWARD. THE MODELS WANT TO SHOW THIS NEXT FRONT PUSHING INTO NW GA BY 12Z WED BUT THEY ARE ALSO SHOWING THE MAIN ENERGY SOURCE MOVE NE INTO THE MID ATLANTIC REGION ALONG THE FRONT. IF THIS HAPPENS WE MAY ONLY SEE ISOLATED SHRA/TSRA DEVELOPMENT WITH LITTLE TO NO SEVERE ACTIVITY. FOR NOW WILL CONTINUE WITH EARLIER THINKING AND LEAVE LOW CHANCE POPS ACROSS THE ENTIRE AREA. THE FRONT IS EXPECTED TO BE SOUTH OF THE CWA BY 12Z THU WITH ANOTHER LARGE HIGH PRESSURE RIDGE BUILDING SE OUT OF THE NORTHERN PLAINS. TEMPS WILL BE SLIGHTLY ABOVE SEASONAL NORMS TUE WITH A COOLER AND DRIER AIRMASS MOVING ACROSS THE REGION WED/THU. ALL IN ALL LOOKS LIKE WE ARE IN A PATTERN OF FRONTAL SYSTEM MOVING INTO OUR AREA EVERY 3-4 DAYS WITH STRONG RIDGES IN BETWEEN. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 58 83 59 85 60 / 0 0 0 0 0 ATLANTA 60 83 62 81 64 / 0 0 0 0 0 BLAIRSVILLE 52 81 54 80 56 / 0 0 0 5 5 CARTERSVILLE 55 85 58 82 59 / 0 0 0 5 5 COLUMBUS 66 88 66 87 65 / 0 0 0 0 0 GAINESVILLE 60 83 60 82 63 / 0 0 0 5 5 MACON 63 88 59 87 62 / 0 0 0 0 0 ROME 58 86 63 84 64 / 0 0 0 5 5 PEACHTREE CITY 58 84 59 82 59 / 0 0 0 0 0 VIDALIA 60 86 58 85 60 / 10 0 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
Hazardous weather outlook, May 24, 11:30 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SAT MAY 24 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK COLD FRONT WILL PUSH SOUTHWARD ACROSS NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .DISCUSSION... THE COMBINATION OF THE SURFACE FRONT AND DAYTIME HEATING WILL PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON. WITH CAPES INCREASING INTO THE 1000-2000 RANGE AND LIFTED INDICES FROM -1 TO -3...SOME OF THE THUNDERSTORMS MAY BE STRONG BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Local storm report, May 24, 4:41 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SCOTTSBORO 33.02N 83.23W
05/24/2008 E0.88 INCH BALDWIN GA PUBLIC
PEA TO NICKEL SIZED HAIL NOT QUITE COVERING THE GROUND
ALONG HIGHWAY 441.
&&
SBKLocal storm report, May 24, 5:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 9 ESE SCOTTSBORO 32.97N 83.09W
05/24/2008 E1.00 INCH BALDWIN GA TRAINED SPOTTER
QUARTER SIZED HAIL AND DOWNED TREE LIMBS.
&&
SBKLocal storm report, May 24, 5:14 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG IRWINTON 32.81N 83.17W
05/24/2008 WILKINSON GA COUNTY OFFICIAL
NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE. WIDESPREAD
POWER OUTAGES.
&&
SBKLocal storm report, May 24, 5:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL DUBLIN 32.54N 82.92W
05/24/2008 E1.00 INCH LAURENS GA PUBLIC
QUARTER SIZED HAIL AND LARGE TREE LIMBS DOWNED.
&&
SBKSpecial weather statement, May 24, 5:33 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 533 PM EDT SAT MAY 24 2008 GAZ042-242215- 533 PM EDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 35 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN CARROLL COUNTY UNTIL 615 PM EDT... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING BETWEEN JAKE AND TYUS...MOVING SOUTH AT 30 MPH. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Local storm report, May 24, 5:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG DUBLIN 32.54N 82.92W
05/24/2008 LAURENS GA EMERGENCY MNGR
PUBLICS WORKS BUILDING DAMAGED, RADIO ANTENNA BLOWN OVER,
AND TRAFFIC LIGHTS DOWN IN DUBLIN. NUMEROUS TREES AND
POWERLINES DOWN COUNTYWIDE.
&&
SBKThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:08 AM EDT | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 5 hr |
| May 24, 2:27 PM EDT | Severe Thunderstorm Warning | FFC | Barrow | 33 min |
| May 24, 2:39 PM EDT | Severe Thunderstorm Warning | FFC | Oconee, Walton | 36 min |
| May 24, 3:23 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 28 min |
| May 24, 3:32 PM EDT | Severe Thunderstorm Warning | FFC | Putnam | 43 min |
| May 24, 3:55 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin | 50 min |
| May 24, 4:25 PM EDT | Severe Thunderstorm Warning | FFC | Washington, Wilkinson | 50 min |
| May 24, 5:05 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 55 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Wheeler | 45 min |
| May 24, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Heard | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.